Drug-induced uveitis

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Nearly one-half of all uveitis cases seen at tertiary referral centers have no identifiable cause. Many systemic, paraocular, intraocular, topical medications, and even vaccines can induce intraocular inflammation, scleritis, and rarely orbititis and are often overlooked as causes of uveitis. This review was undertaken to elucidate the strength of association of these medications with uveitis and to make clinicians aware of these associations, especially among newer medications.

Recent findings

Medication-induced uveitis has become particularly important and more frequently seen because of the advent of biologic therapies such as immune checkpoint inhibitors (ICPIs), BRAF, and MEK inhibitors, antivascular endothelial growth factor agents, and antitumor necrosis factor agents, as well as newer systemic bisphosphonates are strongly associated with uveitis.

Summary

The ever-broadening scope of pharmaceuticals now available to treat previously untreatable conditions, such as advanced metastatic cutaneous melanoma, have resulted in unintended ocular inflammatory diseases. Ophthalmologists must recognize that drugs such as ICPIs, BRAF, and MEK inhibitors, anti-vascular endothelial growth factor agents, tumor necrosis factor-α inhibitors, cidofovir, bisphosphonates, topical prostaglandin analogues, topical brimonidine, BCG vaccination can cause of uveitis. Utilizing a thorough review of systems, physicians may readily identify medications that may cause uveitis and avoid expensive and unnecessary laboratory testing.

Related Topics

    loading  Loading Related Articles